doi: 10.3934/dcdsb.2021265
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

The minimal wave speed of the Lotka-Volterra competition model with seasonal succession

Department of Mathematics, School of Science, Zhejiang Sci-Tech University, Hangzhou, Zhejiang 310018, China

* Corresponding authors

Received  February 2021 Revised  July 2021 Early access November 2021

Fund Project: The work of M. Ma was supported by National Natural Science Foundation of China (No. 12071434, No. 12011530398)

This paper focuses on the minimal wave speed of time-periodic traveling waves to a Lotka-Volterra competition model with seasonal succession. It is the first time the general conditions of linear selection and nonlinear selection have been derived by the comparison principle and the upper-lower solution method. Based on the decay characteristics of traveling waves, we obtain some explicit conditions for determining the selection mechanism of the minimal wave speed by constructing upper/lower solutions, which include the first explicit condition for the nonlinear selection and the explicit conditions for the linear selection that greatly improve the result in the reference.

Citation: Wentao Meng, Yuanxi Yue, Manjun Ma. The minimal wave speed of the Lotka-Volterra competition model with seasonal succession. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2021265
References:
[1]

N. AbrantesS. C. Antunes and M. J. Pereira, Seasonal succession of cladocerans and phytoplankton and their interactions in a shallow eutrophic lake (Lake Vela, Portugal), Acta Oecologica, 29 (2006), 54-64.  doi: 10.1016/j.actao.2005.07.006.  Google Scholar

[2]

J. GamierG. Billen and M. Coste, Seasonal succession of diatoms and Chlorophyceae in the drainage network of the Seine River: Observation and modeling, Limnology and Oceanography, 40 (1995), 750-765.  doi: 10.4319/lo.1995.40.4.0750.  Google Scholar

[3]

S.-B. Hsu and X.-Q. Zhao, A Lotka-Volterra competition model with seasonal succession, J. Math. Biol., 64 (2012), 109-130.  doi: 10.1007/s00285-011-0408-6.  Google Scholar

[4]

J. Li and A. Zhao, Stability analysis of a non-autonomous Lotka-Volterra competition model with seasonal succession, Appl. Math. Model., 40 (2016), 763-781.  doi: 10.1016/j.apm.2015.10.035.  Google Scholar

[5]

M. MaZ. Huang and C. Ou, Speed of the traveling wave for the bistable Lotka-Volterra competition mode, Nonlinearity, 32 (2019), 3143-3162.  doi: 10.1088/1361-6544/ab231c.  Google Scholar

[6]

M. Ma and X.-Q. Zhao, Monostable waves and spreading speed for a reaction-diffusion model with seasonal succession, Discrete Contin. Dyn. Syst. Ser. B, 21 (2016), 591-606.  doi: 10.3934/dcdsb.2016.21.591.  Google Scholar

[7]

H. MüllerA. Schöne and R. M. Pinto-Coelho, Seasonal succession of ciliates in lake constance, Microbial Ecology, 21 (1991), 119-138.   Google Scholar

[8]

R. Peng and X.-Q. Zhao, The diffusive logistic model with a free boundary and seasonal succession, Discrete Contin. Dyn. Syst., 33 (2013), 2007-2031.  doi: 10.3934/dcds.2013.33.2007.  Google Scholar

[9]

J. Pinhassi and Å. Hagström, Seasonal succession in marine bacterioplankton, Aquatic Microbial Ecology, 21 (2000), 245-256.  doi: 10.3354/ame021245.  Google Scholar

[10]

D. E. Raitsos, Y. Pradhan and R. J. W. Brewin, et al, Remote sensing the phytoplankton seasonal succession of the red sea, PLoS ONE, 8 (2013). doi: 10.1371/journal.pone.0064909.  Google Scholar

[11]

S. K. SchmidtE. K. Costello and D. R. Nemergut, Biogeochemical consequences of rapid microbial turnover and seasonal succession in soil, Ecology, 88 (2007), 1379-1385.  doi: 10.1890/06-0164.  Google Scholar

[12]

U. SommerZ. M. Gliwicz and W. I. Lampert, The PEG-model of seasonal succession of planktonic events in fresh waters, Archiv für Hydrobiologie, 106 (1986), 433-471.   Google Scholar

[13]

H. Y. WangH. L. Wang and C. H. Ou, Spreading dynamics of a Lotka-Volterra competition model in periodic habitats, J. Differential Equations, 270 (2021), 664-693.  doi: 10.1016/j.jde.2020.08.016.  Google Scholar

[14]

Y. X. Yue, Y. Z. Han, J. C. Tao and M. Ma, The minimal wave speed to the Lotka-Volterra competition model, J. Math. Anal. Appl., 488 (2020), 124106, 11pp. doi: 10.1016/j.jmaa.2020.124106.  Google Scholar

[15]

Y. Zhang and X.-Q. Zhao, Bistable travelling waves for a reaction and diffusion model with seasonal succession*, Nonlinearity, 26 (2013), 691-709.  doi: 10.1088/0951-7715/26/3/691.  Google Scholar

[16]

G. Zhao and S. Ruan, Existence, uniqueness and asymptotic stability of time periodic traveling waves for a periodic Lotka-Volterra competition system with diffusion, J. Math. Pures Appl., 95 (2011), 627-671.  doi: 10.1016/j.matpur.2010.11.005.  Google Scholar

[17]

X.-Q. Zhao, Dynamical Systems in Population Biology, 2$^{nd}$ edition, Springer Nature, Switzerland, 2017. Google Scholar

show all references

References:
[1]

N. AbrantesS. C. Antunes and M. J. Pereira, Seasonal succession of cladocerans and phytoplankton and their interactions in a shallow eutrophic lake (Lake Vela, Portugal), Acta Oecologica, 29 (2006), 54-64.  doi: 10.1016/j.actao.2005.07.006.  Google Scholar

[2]

J. GamierG. Billen and M. Coste, Seasonal succession of diatoms and Chlorophyceae in the drainage network of the Seine River: Observation and modeling, Limnology and Oceanography, 40 (1995), 750-765.  doi: 10.4319/lo.1995.40.4.0750.  Google Scholar

[3]

S.-B. Hsu and X.-Q. Zhao, A Lotka-Volterra competition model with seasonal succession, J. Math. Biol., 64 (2012), 109-130.  doi: 10.1007/s00285-011-0408-6.  Google Scholar

[4]

J. Li and A. Zhao, Stability analysis of a non-autonomous Lotka-Volterra competition model with seasonal succession, Appl. Math. Model., 40 (2016), 763-781.  doi: 10.1016/j.apm.2015.10.035.  Google Scholar

[5]

M. MaZ. Huang and C. Ou, Speed of the traveling wave for the bistable Lotka-Volterra competition mode, Nonlinearity, 32 (2019), 3143-3162.  doi: 10.1088/1361-6544/ab231c.  Google Scholar

[6]

M. Ma and X.-Q. Zhao, Monostable waves and spreading speed for a reaction-diffusion model with seasonal succession, Discrete Contin. Dyn. Syst. Ser. B, 21 (2016), 591-606.  doi: 10.3934/dcdsb.2016.21.591.  Google Scholar

[7]

H. MüllerA. Schöne and R. M. Pinto-Coelho, Seasonal succession of ciliates in lake constance, Microbial Ecology, 21 (1991), 119-138.   Google Scholar

[8]

R. Peng and X.-Q. Zhao, The diffusive logistic model with a free boundary and seasonal succession, Discrete Contin. Dyn. Syst., 33 (2013), 2007-2031.  doi: 10.3934/dcds.2013.33.2007.  Google Scholar

[9]

J. Pinhassi and Å. Hagström, Seasonal succession in marine bacterioplankton, Aquatic Microbial Ecology, 21 (2000), 245-256.  doi: 10.3354/ame021245.  Google Scholar

[10]

D. E. Raitsos, Y. Pradhan and R. J. W. Brewin, et al, Remote sensing the phytoplankton seasonal succession of the red sea, PLoS ONE, 8 (2013). doi: 10.1371/journal.pone.0064909.  Google Scholar

[11]

S. K. SchmidtE. K. Costello and D. R. Nemergut, Biogeochemical consequences of rapid microbial turnover and seasonal succession in soil, Ecology, 88 (2007), 1379-1385.  doi: 10.1890/06-0164.  Google Scholar

[12]

U. SommerZ. M. Gliwicz and W. I. Lampert, The PEG-model of seasonal succession of planktonic events in fresh waters, Archiv für Hydrobiologie, 106 (1986), 433-471.   Google Scholar

[13]

H. Y. WangH. L. Wang and C. H. Ou, Spreading dynamics of a Lotka-Volterra competition model in periodic habitats, J. Differential Equations, 270 (2021), 664-693.  doi: 10.1016/j.jde.2020.08.016.  Google Scholar

[14]

Y. X. Yue, Y. Z. Han, J. C. Tao and M. Ma, The minimal wave speed to the Lotka-Volterra competition model, J. Math. Anal. Appl., 488 (2020), 124106, 11pp. doi: 10.1016/j.jmaa.2020.124106.  Google Scholar

[15]

Y. Zhang and X.-Q. Zhao, Bistable travelling waves for a reaction and diffusion model with seasonal succession*, Nonlinearity, 26 (2013), 691-709.  doi: 10.1088/0951-7715/26/3/691.  Google Scholar

[16]

G. Zhao and S. Ruan, Existence, uniqueness and asymptotic stability of time periodic traveling waves for a periodic Lotka-Volterra competition system with diffusion, J. Math. Pures Appl., 95 (2011), 627-671.  doi: 10.1016/j.matpur.2010.11.005.  Google Scholar

[17]

X.-Q. Zhao, Dynamical Systems in Population Biology, 2$^{nd}$ edition, Springer Nature, Switzerland, 2017. Google Scholar

[1]

Manjun Ma, Xiao-Qiang Zhao. Monostable waves and spreading speed for a reaction-diffusion model with seasonal succession. Discrete & Continuous Dynamical Systems - B, 2016, 21 (2) : 591-606. doi: 10.3934/dcdsb.2016.21.591

[2]

Shuang-Ming Wang, Zhaosheng Feng, Zhi-Cheng Wang, Liang Zhang. Spreading speed and periodic traveling waves of a time periodic and diffusive SI epidemic model with demographic structure. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021145

[3]

Jong-Shenq Guo, Ken-Ichi Nakamura, Toshiko Ogiwara, Chang-Hong Wu. The sign of traveling wave speed in bistable dynamics. Discrete & Continuous Dynamical Systems, 2020, 40 (6) : 3451-3466. doi: 10.3934/dcds.2020047

[4]

Yilei Tang, Dongmei Xiao, Weinian Zhang, Di Zhu. Dynamics of epidemic models with asymptomatic infection and seasonal succession. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1407-1424. doi: 10.3934/mbe.2017073

[5]

Rui Peng, Xiao-Qiang Zhao. The diffusive logistic model with a free boundary and seasonal succession. Discrete & Continuous Dynamical Systems, 2013, 33 (5) : 2007-2031. doi: 10.3934/dcds.2013.33.2007

[6]

Hongqiu Chen, Jerry L. Bona. Periodic traveling--wave solutions of nonlinear dispersive evolution equations. Discrete & Continuous Dynamical Systems, 2013, 33 (11&12) : 4841-4873. doi: 10.3934/dcds.2013.33.4841

[7]

Dashun Xu, Xiao-Qiang Zhao. Asymptotic speed of spread and traveling waves for a nonlocal epidemic model. Discrete & Continuous Dynamical Systems - B, 2005, 5 (4) : 1043-1056. doi: 10.3934/dcdsb.2005.5.1043

[8]

Lin Niu, Yi Wang, Xizhuang Xie. Carrying simplex in the Lotka-Volterra competition model with seasonal succession with applications. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 2161-2172. doi: 10.3934/dcdsb.2021014

[9]

Jonathan J. Wylie, Robert M. Miura, Huaxiong Huang. Systems of coupled diffusion equations with degenerate nonlinear source terms: Linear stability and traveling waves. Discrete & Continuous Dynamical Systems, 2009, 23 (1&2) : 561-569. doi: 10.3934/dcds.2009.23.561

[10]

Minoru Murai, Kunimochi Sakamoto, Shoji Yotsutani. Representation formula for traveling waves to a derivative nonlinear Schrödinger equation with the periodic boundary condition. Conference Publications, 2015, 2015 (special) : 878-900. doi: 10.3934/proc.2015.0878

[11]

Guo Lin, Shuxia Pan. Periodic traveling wave solutions of periodic integrodifference systems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (8) : 3005-3031. doi: 10.3934/dcdsb.2020049

[12]

Guangyu Zhao. Multidimensional periodic traveling waves in infinite cylinders. Discrete & Continuous Dynamical Systems, 2009, 24 (3) : 1025-1045. doi: 10.3934/dcds.2009.24.1025

[13]

Jaime Angulo, Carlos Matheus, Didier Pilod. Global well-posedness and non-linear stability of periodic traveling waves for a Schrödinger-Benjamin-Ono system. Communications on Pure & Applied Analysis, 2009, 8 (3) : 815-844. doi: 10.3934/cpaa.2009.8.815

[14]

Linghai Zhang. Wave speed analysis of traveling wave fronts in delayed synaptically coupled neuronal networks. Discrete & Continuous Dynamical Systems, 2014, 34 (5) : 2405-2450. doi: 10.3934/dcds.2014.34.2405

[15]

Zhenguo Bai, Tingting Zhao. Spreading speed and traveling waves for a non-local delayed reaction-diffusion system without quasi-monotonicity. Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4063-4085. doi: 10.3934/dcdsb.2018126

[16]

Chang-Hong Wu. Spreading speed and traveling waves for a two-species weak competition system with free boundary. Discrete & Continuous Dynamical Systems - B, 2013, 18 (9) : 2441-2455. doi: 10.3934/dcdsb.2013.18.2441

[17]

R. S. Johnson. A selection of nonlinear problems in water waves, analysed by perturbation-parameter techniques. Communications on Pure & Applied Analysis, 2012, 11 (4) : 1497-1522. doi: 10.3934/cpaa.2012.11.1497

[18]

Jiamin Cao, Peixuan Weng. Single spreading speed and traveling wave solutions of a diffusive pioneer-climax model without cooperative property. Communications on Pure & Applied Analysis, 2017, 16 (4) : 1405-1426. doi: 10.3934/cpaa.2017067

[19]

Adrian Constantin. Dispersion relations for periodic traveling water waves in flows with discontinuous vorticity. Communications on Pure & Applied Analysis, 2012, 11 (4) : 1397-1406. doi: 10.3934/cpaa.2012.11.1397

[20]

Bendong Lou. Periodic traveling waves of a mean curvature flow in heterogeneous media. Discrete & Continuous Dynamical Systems, 2009, 25 (1) : 231-249. doi: 10.3934/dcds.2009.25.231

2020 Impact Factor: 1.327

Article outline

[Back to Top]